Wednesday felt like the worst “hangover” of my life. Only way I can describe it. Felt like I couldnt even carry on a conversation with close friends. Anyone experience anything like this. In 10 days Ive had 23 hypo episodes with a average duration of 114 minutes according to my Libre. Says Ive been below 70 14% of the time and above 200 3% of the time. I feel like I am being dramatic but I just feel awful and like I dont feel like I can think as clearly as usual.
Did you check with a finger stick to insure the Libre was accurate during these episodes? If it was accurate then those kinds of BG’s would make anyone feel like they were on a roller-coaster they couldn’t get off. I have had severe lows in the past and I haven’t ever really found a way to alleviate the “hangover” afterwards.
What did you use to treat the lows? How much? For a sustained low I would use glucose to bring it up at first followed by a complex carbohydrate to try and keep my BG in range.
My food choice since my diagnosis has always been cereal. HiGH carbs and sugar and seems to work faster than glucose tabs which scientifically doesn’t make sense, but it does. I have been over 600mg/DL after frosted flakes. So you want to be careful, and maybe use unsweetened coconut or almond milk to avoid extreme hyperglycemia… milk has 13 grams of sugar per glass…so a normal cereal serving could be 27 grams of carbs plus 13 for milk. Surprisingly, most cereals regardless of sugar content will have similar carb counts also… granola will also spike so be careful…
I’m sorry that you’re dealing with this. You’re not being overly dramatic about these symptoms. Low blood glucose, especially sustained low blood glucose can really rattle your nerves. You need to address your lows first then deal with variability and high glucose. Blood glucose variability also can wreak metabolic chaos. Hangover is a good way to describe how you feel except you did not volunteer for this! Brain fog and physical weakness are typical of this situation.
While I’m not dealing with the same underlying cause for your metabolic excursions, my long years of living with T1D gives me some experience with what you’re feeling. As others have pointed out, you need to have a plan for treating your hypos (lows) when they happen.
Timeliness is of the essence. I know that the Libre can not push alarms out when sleeping. Is it possible that you could get a CGM or continuous glucose monitor like the Dexcom? The Dexcom (G4, G5, or G6) can wake you so that you can treat your lows and prevent them from enduring so long. Without a CGM that alarms, I would set an alarm to wake you up once during the night so that you can do a fingerprick and monitor your overnight blood glucose. Three a.m. is a good time to do this.
Once you have the metabolic hangover, I find paying attention to the basics are the only thing that can restore me to feeling normal. Stay hydrated, try to take the rest (naps and a full night’s rest) that you need. Climb into bed hours early so that you have the best chance of sleeping a full night. Pay attention to eating nutritious food and make sure you get at least some exercise into each day. Walking can be therapeutic for the body and the brain.
Welcome to TuDiabetes. I think you can get some good support here, even though you’ve arrived at blood glucose control difficulties from a much different cause. Good luck! Please keep us posted in how you’re doing.
There are a couple of devices you can attach to the Freestyle Libre that will send alerts to your phone. MiaoMiao or Nightrider are the two I’ve heard about the most. I’ve linked the site for MiaoMiao below. It’s an investment at $200, but it looks like it’s rechargeable so it should last for quite awhile.
Severe lows for long periods of time should be taken very seriously. You are not being dramatic. I’m not trying to scare you, but your brain needs glucose to function. It is being deprived. The risks are high when you are below 40 mg/dl, especially for long periods of time.
If you are on any insulin or T2 meds, then these should be adjusted immediately to try to limit the hypoglycemia.
Thanks for the reply. Yes, I did check with a finger stick, even on a different monitor. I had a reading of 29, 34, 38, etc 15 minutes apart so it was accurate. I used extra doses of Octreotide, the med for Neuroendocrine Tumor I am on, and glucose tablets.
Thanks for the reply. I was wondering if I was being dramatic because I felt so crummy after. I had to do a presentation in class- I am a law student- the afternoon after and it was probably the worst and most scattered presentation Ive ever given. Felt like I couldnt think clearly giving it.
I am not on insulin or any T2 meds, just Octreotide for the Neuroendocrine Tumor, which I understand is used to treat refractory hypoglycemia. I use extra doses when I am having lows- possibly why I had the high. I had a high of 360 once that was attributed to the Octreotide.
I’ll definitely look into those suggestions. I spend a lot of time in the 40s when I have drops and since getting the Libre I am realizing I dont even notice being in the 60s anymore. Once back in 2015 I had bloodwork in a doc’s office that showed my sugar at 40 so it seems to be something I’ve dealt with off and on.
Thanks, I figured a forum like this would be a good place for advice and support. Its frustrating to be considered non-diabetic but have sugar like this. I had a reading of 360 once and the ER was like confused as hell because I am non-diabetic. I’ve always heard about people eating and feeling better right away from a hypo so I was worried I was being dramatic. But I guess thats for the mild lows, not long severe lows.
That’s unfortunate news. I’m sorry you have to go through that.
In general, I don’t find the 60s very concerning. People without diabetes will sometimes test in this range. However, it sounds like your blood glucose levels are moving in less predictable patterns, so it may be best to treat the lows as soon as they fall below a certain threshold (whichever number you’re comfortable with).
I’m not familiar with your condition, but I wonder if eating at particular times might be helpful to stave off the lows? Forgive me if you’ve already tried this or if that’s not helpful for your condition. You could try different patterns to see if one is effective (e.g. every 2 hours)?
As someone with type 1 diabetes, if I suspect that my blood sugar might drop low during the night, eating protein at bedtime (e.g. string cheese or peanut butter) can be really helpful. Protein takes longer to digest and it can help stabilize things. Not sure if that would help in your situation, but I thought I’d throw it out there anyway.
If my BG was that low I would have gotten up and eaten the whole kitchen (note this is not the way to properly treat low BG). If your cancer treatment doesn’t make you nauseous then a sandwich would probably work to bring you back up and keep you there. Try peanut butter and jelly or deli meat and cheese so that you get fat, protein and carbohydrates. Was the over 200 BG random or in response to something you ate or from your medicine?